Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 60, NWS Huntsville, AL

July 12, 2004Colbert County, Lawrence County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 12, 2004, 2:46 PM CDT for Colbert County, Lawrence County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2004, 2:46 PM CDT (19:46 UTC)
Expired
Jul 12, 2004, 3:30 PM CDT
In force
44 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Colbert County, AL, Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 106 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1099 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:21 AM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 12, 10:21 AM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1021 AM CDT MON JUL 12 2004

.UPDATE...
MID MORNING SFC ANALYSIS SHOWS A WEAK RIDGE POSITION FROM THE TX
COASTLINE NE INTO THE LOWER TN VLY. A SFC TROUGH WAS LOCATED FROM
THE OH RIVER (SDF-CVG VCNTY) THROUGH THE LAND BETWEEN THE LAKE AND
INTO NRN MS. VIS IMAGERY AND KHTX RADARS SHOWING SCT CONVECTION FROM
THE SRN CUMBERLAND PLATEAU SWD INTO EAST CENTRAL AL. MRNG RAOBS
FROM OHX/BMX SHOW 3 KJ/KG CAPE UNMODIFIED...BUT MOISTURE LAYER
FAIRLY SHALLOW. THUS WITH VERTICAL MIXING THIS AFTN EXPECT 20-30%
COVERAGE AT BEST. WILL ADJUST POPS BASED ON VIS IMAGERY TRENDS (AND
APPARENT CU/TCU BOUNDARY EVIDENT ALONG/EAST OF I-65).

VERY STEEP LAPSE RATES AND DEEP VERTICAL MIXING WOULD BE CONDUCIVE
TO ISOLD MICROBURST PRODUCING STORMS...AND WILL HAVE TO MONITOR
STRONGER CELLS TODAY. TEMPS ALREADY RUNNING IN THE MID 80S IN MOST
LOCATIONS...AND MAY NEED TO ADJUST TEMPS UP EAST OF I-65 BASED ON
CURRENT TRENDS. DWPTS ARE ALSO FAIRLY OPPRESSIVE (M/U 70S)...SO
WILL LIKELY ADD HEAT INDICES WORDING TO TEXT FOR THIS AFTN. UPDATE
COMING SHORTLY.
&&

.PREV DISCUSSION...
FOR THE SHORTER TERM. UPPER RIDGING SHOULD CONTINUE ITS RETROGRESSION
REACHING THE CONTINENTAL DIVIDE BY WED. THIS WILL PLACE THE VALLEY IN
NW FLOW ALOFT THROUGH THE WEEKEND. THUS CHALLENGES REGARDING POPS...
COVERAGE ETC ABOUND. HAVE KEEP A PERSISTENCE FORECAST GOING FOR THE
FIRST FEW DAYS...WITH MAINLY AFTERNOON AND EVENING SHOWERS/T-STORMS.
TEMPS HOWEVER SHOULD WARM OVER THE NEXT FEW DAYS...WARMING POSSIBLY
TO THE MID 90S FOR PARTS OF NW AL...AKA FRANKLIN/LAWRENCE COUNTIES.
HEAT INDICES FOR TUE/WED WILL WARM TO THE 100-103 RANGE FOR THE NW
TOO...WILL NOTE THIS IN THE UPCOMING TEXT ZONES.

FOR THE LONGER TERM...THE COLD FRONT BEING ADVERTISED PREVIOUSLY
SHOULD MAKE A MOVE ACROSS THIS COUNTY WARNING AREA LATE WED/EARLY
THU. WITH THE FRONT...WILL KEEP A CHANCE OF PRECIP IN FOR PARTS THE
1ST PARTS THUR...THEN GOING ON A DRY TREND FOR FRI/SAT. THE FRONT
SHOULD START COMING BACK SUN/MON...THUS WILL ADD POPS TO THE
FORECAST FOR SUN. THE BULK OF THE COLD AIR NORTH OF THE FRONT
SHOULD REMAIN WELL NORTH OF THE VALLEY...THUS DAILY HIGH TEMPS IN THE
MID/UPPER 80S FOR FRI-SUN SHOULD HOLD.

THANKS SURROUNDING OFFICES FOR PRODUCTIVE AND HELPFUL INTER-SITE
CHAT.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

15/CBD
Hazardous weather outlook, Jul 12, 1:30 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
130 PM CDT MON JUL 12 2004

ALZ001>010-016-TNZ076-096-097-131115-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
130 PM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WEAK UPPER LEVEL DISTURBANCE MOVING ACROSS AREA WILL AID NORMAL
DAYTIME HEATING...ALLOWING SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP ACROSS THE TENNESSEE VALLEY THIS AFTERNOON.

FOR THE MOST PART...TYPICAL SUMMERTIME SHOWERS AND THUNDERSTORMS ARE
EXPECTED...CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS AND GUSTY
WINDS. HOWEVER...A FEW STRONGER STORMS MAY BE CAPABLE OF PRODUCING
WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.

IN ADDITION...THE COMBINATION OF AFTERNOON TEMPERATURES IN THE LOWER
TO MID 90S AND HIGH HUMIDITY VALUES WILL RESULT IN HEAT INDICES
AROUND 100 DEGREES.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

INCREASING SOUTHWEST FLOW AHEAD OF AN APPROACHING COLD FRONT WILL
PUSH TEMPERATURES INTO THE LOW AND MID 90S TUESDAY AND WEDNESDAY.
THESE WARMER TEMPERATURES...COMBINED WITH HIGHER RELATIVE
HUMIDITIES...WILL RESULT IN HEAT INDICES OF 100 TO 105 DEGREES
TUESDAY AND WEDNESDAY...ESPECIALLY ACROSS NORTHWEST ALABAMA. PERSONS
ACROSS THE AREA ARE URGED TO TAKE PRECAUTIONS TO AVOID OR LIMIT
EXPOSURE TO THE HEAT.

A COLD FRONT IS FORECAST TO APPROACH THE REGION WEDNESDAY AFTERNOON
...DURING THE TIME OF PEAKING HEATING. THIS COMBINATION COULD PRODUCE
A FEW STRONG THUNDERSTORMS...WHICH WOULD BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS. SOME UNCERTAINTY STILL EXISTS WITH THIS SYSTEM...
SO BETTER DETAIL WILL BE AVAILABLE IN FURTHER OUTLOOKS.

SLIGHTLY DRIER AND COOLER WEATHER IS EXPECTED FOR THE REMAINDER OF
THE WORK WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

15/CBD

In the hours before

Special weather statement, Jul 12, 11:33 AM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1133 AM CDT MON JUL 12 2004

ALZ010-121730-
DE KALB-
1133 AM CDT MON JUL 12 2004

...SIGNIFICANT WEATHER ALERT FOR A CLUSTER OF STRONG THUNDERSTORMS
ACROSS DEKALB COUNTY...

AT 1130 AM...RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING
FROM NEAR IDER SOUTH TO NEAR SYLVANIA. ANOTHER CLUSTER OF STORMS WAS
LOCATED BETWEEN FYFFE AND GERALDINE. THESE STORMS WERE MOVING
SOUTHEAST AT AROUND 20 MPH. LOCATIONS IN THE PATH INCLUDE VALLEY
HEAD...FORT PAYNE...MENTONE AND INTERSTATE 59. WIND GUSTS TO 40
MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL ARE
LIKELY WITH THESE STORMS.

15/CBD
Special weather statement, Jul 12, 1:40 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
140 PM CDT MON JUL 12 2004

ALZ005-006-008-121930-
LIMESTONE-MADISON-MARSHALL-
140 PM CDT MON JUL 12 2004

...SIGNIFICANT WEATHER ALERT FOR A CLUSTER OF STRONG THUNDERSTORMS
ACROSS MADISON AND MARSHALL COUNTIES...

AT 135 PM...RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING
FROM HAMPTON COVE SOUTH TO NEAR LAKE GUNTERSVILLE. MOVEMENT WAS
SOUTHEAST AT AROUND 25 MPH. LOCATIONS IN THE PATH INCLUDE GRANT...
GUNTERSVILLE...COLUMBUS CITY AND LAKE GUNTERSVILLE. WIND GUSTS TO 40
MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL ARE
LIKELY WITH THESE STORMS. BOATERS ALONG LAKE GUNTERSVILLE SHOULD SEEK
SAFE HARBOR IMMEDIATELY.

15/CBD
Local storm report, Jul 12, 2:33 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
233 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     8 W GUNTERSVILLE        34.36N 86.41W
07/12/2004                   MARSHALL           AL   LAW ENFORCEMENT

            TREES DOWN ALONG HIGHWAY 69 NEAR SCANT CITY.

0208 PM     TSTM WND DMG     4 W GUNTERSVILLE        34.36N 86.34W
07/12/2004                   MARSHALL           AL   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN NEAR WARRENTON.

&&

ELLIOTT/ALLEN

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 1:48 PM CDTSevere Thunderstorm WarningHUNMarshall42 min
Jul 12, 3:05 PM CDTSevere Thunderstorm WarningHUNMadison40 min
Jul 12, 3:23 PM CDTSevere Thunderstorm WarningHUNCullman37 min
Jul 12, 3:41 PM CDTSevere Thunderstorm WarningHUNMorgan34 min
Jul 12, 4:57 PM CDTSevere Thunderstorm WarningHUNFranklin48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.